Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Miami, FL

May 11, 2009Collier County, Miami-Dade County, Monroe County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 11, 2009, 4:34 PM EDT for Collier County, Miami-Dade County, Monroe County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2009, 4:34 PM EDT (20:34 UTC)
Expired
May 11, 2009, 4:59 PM EDT
In force
25 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

Counties Collier County, FL, Miami-Dade County, FL, Monroe County, FL

The radar

The Miami radar (KAMX), 46 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
983 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 112034
SVRMFL
FLC021-086-087-112130-
/O.NEW.KMFL.SV.W.0002.090511T2034Z-090511T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
434 PM EDT MON MAY 11 2009

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL MIAMI-DADE COUNTY IN SOUTH FLORIDA.
  EXTREME SOUTHEASTERN COLLIER COUNTY IN SOUTH FLORIDA.
  NORTHEASTERN MAINLAND MONROE COUNTY IN SOUTH FLORIDA.

* UNTIL 530 PM EDT

* AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES NORTHWEST OF FORTYMILE BEND...AND MOVING
  SOUTHEAST AT 5 MPH.

* THE STORM WILL AFFECT...
  FORTYMILE BEND...
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2576 8073 2572 8086 2581 8097 2586 8087
TIME...MOT...LOC 2033Z 322DEG 5KT 2580 8088

$$

KOB
2 follow-up statements
857 
WWUS52 KMFL 112052
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
452 PM EDT MON MAY 11 2009

FLC021-086-087-112130-
/O.CON.KMFL.SV.W.0002.000000T0000Z-090511T2130Z/
COLLIER FL-MAINLAND MONROE FL-MIAMI-DADE FL-
452 PM EDT MON MAY 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR WEST CENTRAL MIAMI-DADE...NORTHEASTERN MAINLAND MONROE AND
EXTREME SOUTHEASTERN COLLIER COUNTIES...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR FORTYMILE BEND AND THIS STORM WAS NEARLY
STATIONARY.

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 2576 8073 2572 8086 2581 8097 2586 8087
TIME...MOT...LOC 2051Z 045DEG 1KT 2581 8088

$$

KOB
659 
WWUS52 KMFL 112059
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
459 PM EDT MON MAY 11 2009

FLC021-086-087-112109-
/O.CAN.KMFL.SV.W.0002.000000T0000Z-090511T2130Z/
COLLIER FL-MAINLAND MONROE FL-MIAMI-DADE FL-
459 PM EDT MON MAY 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MIAMI-DADE...
NORTHEASTERN MAINLAND MONROE AND EXTREME SOUTHEASTERN COLLIER
COUNTIES IS CANCELLED...

THUNDERSTORMS REMAIN IN THE AREA. FREQUENT LIGHTNING...GUSTY WINDS TO
40 MPH...VERY HEAVY RAINFALL AND SMALL HAIL ARE STILL POSSIBLE. STAY
TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST UPDATES.

LAT...LON 2576 8073 2572 8086 2581 8097 2586 8087
TIME...MOT...LOC 2059Z 045DEG 1KT 2581 8088

$$

KOB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:39 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, May 11, 2:39 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
239 PM EDT MON MAY 11 2009

.DISCUSSION...A RIDGE AT THE SURFACE CONTINUES TO STRETCH ACROSS
THE ATLANTIC AND INTO THE GULF OF MEXICO WITH A SMALL WEAKNESS IN
THE RIDGE LOCATED ACROSS FLORIDA... THAT WEAKNESS IS MORE OF A
WEAK THERMAL LOW. THERE HAS ALSO BEEN A MID LEVEL RIDGE IN PLACE
THE LAST FEW DAYS, HOWEVER THIS FEATURE IS ERODING WHILE A FEW
MID LEVEL SHORT WAVES MOVE IN. TUESDAY THE MID AND SURFACE LEVEL
RIDGES WILL CONTINUE TO SLOW DEMISE AS A TROUGH CUTS INTO THE
EASTERN THIRD OF THE COUNTRY. THIS MAY LEAD TO INCREASE TSRA TOMORROW
AFTERNOON ALONG WITH TEMPERATURES A FEW DEGREES COOLER OVER THE
INTERIOR, BUT NOT MUCH FOR THE COASTAL SECTIONS OF S FL OUTSIDE OF
A FEW SHOWERS ALONG THE INTERIOR SUBURBS OF THE EAST AND WEST
COASTS. WEDNESDAY AND THURSDAY ANOTHER RIDGE WILL BUILD SOUTHWARD
ALONG THE EAST COAST OF THE U.S. AND INCREASE THE PRESSURE
GRADIENT. THIS IN TURN WILL INCREASE THE EAST FLOW AND ALLOW FOR
MORE MOISTURE INTO MOVE INTO S FL. A SLIGHT INCREASE IN SHRA WILL OCCUR,
BUT THE BIGGEST DIFFERENCE WILL BE FELT OVER THE INTERIOR WITH
TEMPS STAYING AROUND 90 AND NOT 100. THIS WEEKEND THE RIDGE DRIFTS
FARTHER SOUTH WHILE A MID LEVEL RIDGE REDEVELOPS WHICH WILL
DECREASE THE CHANCE OF POPS ONCE AGAIN.

&&

.AVIATION...SE WIND FLOW AROUND 10 KTS SHOULD CONTINUE OVER THE
ERN TERMINALS THROUGH THE REST OF THE AFTERNOON AND EVENING HOURS,
BUT DECREASING TO 3 TO 5 KTS AFTER 03Z. A LIGHT LAND
BREEZE/DRAINAGE FLOW MAY DEVELOP OVER SOME OF THE ERN TERMINALS
RIGHT BEFORE SUNRISE TUESDAY BUT QUICKLY RETURNING TO SE BY MID
MORNING. OVER KAPF, A SEA BREEZE WILL CONTINUE THROUGH THE
AFTERNOON AND EVENING BUT BECOMING LIGHT AND VARIABLE AFTR 05Z. SW
WINDS SHOULD PREVAIL AFTER 15Z TUE. A SHOWER/TSTMS OR TWO MAY
DEVELOP THIS AFTERNOON OVER INLAND AREAS BUT BELIEVE THEY WILL
STAY AWAY FROM THE TERMINALS NOT HAVING ANY SIGNIFICANT IMPACT ON
OPERATIONS. /RHG

&&

.MARINE...TRANQUIL MARINE CONDITIONS WILL CONTINUE ACROSS THE
COASTAL WATERS INTO MID WEEK, HOWEVER ON WEDNESDAY A RIDGE OF HIGH
PRESSURE WILL BUILD SOUTHWARD ALONG THE ATLANTIC COAST AND INTO S
FL. THIS WILL INCREASE THE GRADIENT AND THE EASTERLY WINDS INTO
THE COMING WEEKEND.

&&

.FIRE WEATHER...HOT AND DRY CONDITIONS ARE EXPECTED THROUGH THE
AFTERNOON AND AGAIN ON TUESDAY AFTERNOON, HOWEVER A FEW MORE
CLOUDS AND THUNDERSTORMS MAY DEVELOP OVER INTERIOR LOCATIONS
TOMORROW AFTERNOON KEEPING TEMPS DOWN JUST A FEW COMPARED TO THE
PREVIOUS FEW DAYS. FAIRLY DRY AND HOT CONDITIONS ARE EXPECTED AGAIN
ON WEDNESDAY, BUT AS THE EASTERLY FLOW INCREASES MID WEEK ON
MOISTURE IS EXPECTED TO INCREASE TAKING THE AREA OUT OF THE RFW
CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  75  88  74  86 / 10 10 10 10
FORT LAUDERDALE  77  87  76  86 / 10 10 10 10
MIAMI            76  89  75  87 / 10 10 10 10
NAPLES           73  88  71  89 / 10 10 10 10

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR FLZ063-FLZ066-
     FLZ067-FLZ070-FLZ071.

     FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR FLZ063-FLZ066-FLZ067-FLZ070-FLZ071.

AM...NONE.
GM...NONE.
&&

LONG TERM...04/TINGLER
SHORT TERM/AVIATION...47/RHG
Hazardous weather outlook, May 11, 10:59 AM EDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1059 AM EDT MON MAY 11 2009

FLZ063-066>075-168-172>174-120415-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1059 AM EDT MON MAY 11 2009

...SLIGHT CHANCE OF THUNDERSTORMS WESTERN INTERIOR TODAY...
...SLIGHT RISK OF WATERSPOUTS ATLANTIC WATERS THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: SOUTHEAST WINDS NEAR 10 MPH ALONG WITH A LATE
AFTERNOON LOW TIDE WILL RESULT IN A SLIGHT RISK OF RIP CURRENTS
ALONG THE ATLANTIC BEACHES OF SOUTHEAST FLORIDA.

THUNDERSTORMS: THERE IS A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS WESTERN INTERIOR PORTIONS OF SOUTH FLORIDA LATE THIS
AFTERNOON. LIGHTNING STRIKES WILL BE THE MAIN RISK FROM ANY STORMS
THAT DEVELOP.

WATERSPOUTS: LIGHT OVERALL LOW LEVEL WINDS IN THE PRESENCE OF CLOUD
CONVERGENCE LINES MAY LEAD TO WATERSPOUT FORMATION ACROSS THE
ATLANTIC WATERS THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS INTERIOR AREAS
THROUGH WEDNESDAY, WITH THESE SLIGHT CHANCES EXPANDING TO ALL OF
SOUTH FLORIDA LATE THIS WEEK AND POSSIBLY THIS WEEKEND.

THE RISK OF RIP CURRENTS WILL INCREASE ALONG THE ATLANTIC BEACHES
LATE IN THE WEEK AS EASTERLY WINDS WILL BE ON THE INCREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 8:25 PM EDTRed Flag WarningMFLBroward24 hr
May 11, 4:08 AM EDTFire Weather WatchMFLBroward24 hr
May 11, 5:51 AM EDTDense Fog AdvisoryMFLBroward, Collier2 hr
May 11, 4:46 PM EDTSpecial Weather StatementMFLMartin29 min
May 11, 5:36 PM EDTSpecial Weather StatementMFLPalm Beach24 min
May 11, 6:57 PM EDTSpecial Marine WarningMFL63 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.